Alert archive / California / Small Craft Advisories in 2020

Small Craft Advisory 86, NWS Eureka, CA

October 30, 2020

NWS Eureka, CA issued this small craft advisory at Oct 30, 2020, 2:08 AM PDT. It took effect at Oct 30, 2020, 9:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2020, 2:08 AM PDT (09:08 UTC)
In effect from
Oct 30, 2020, 9:00 PM PDT
Expired
Oct 31, 2020, 9:00 AM PDT
In force
12 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

764 
WHUS76 KEKA 300908
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
208 AM PDT Fri Oct 30 2020

PZZ475-301715-
/O.NEW.KEKA.SC.Y.0086.201031T0000Z-201031T1800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
208 AM PDT Fri Oct 30 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 5 PM this afternoon to 11 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
900 
WHUS76 KEKA 301553
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
853 AM PDT Fri Oct 30 2020

PZZ475-310000-
/O.CON.KEKA.SC.Y.0086.201031T0000Z-201031T1800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
853 AM PDT Fri Oct 30 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 AM PDT SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm, strongest
  directly downwind of Cape Mendocino.

* WHEN...From 5 PM this afternoon to 11 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
265 
WHUS76 KEKA 302149
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
249 PM PDT Fri Oct 30 2020

PZZ475-310600-
/O.EXT.KEKA.SC.Y.0086.201031T0400Z-201031T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
249 PM PDT Fri Oct 30 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
9 AM PDT SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm, strongest 
  directly downwind of Cape Mendocino.

* WHEN...From 9 PM this evening to 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
674 
WHUS76 KEKA 310342
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
842 PM PDT Fri Oct 30 2020

PZZ475-311145-
/O.CON.KEKA.SC.Y.0086.201031T0400Z-201031T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
842 PM PDT Fri Oct 30 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
SATURDAY...

* WHAT...North winds 15 to 25 kt with a few gusts up to 30 kt and
  short period seas 5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm, strongest 
  directly downwind of Cape Mendocino.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
121 
WHUS76 KEKA 310912
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
212 AM PDT Sat Oct 31 2020

PZZ475-311600-
/O.CON.KEKA.SC.Y.0086.000000T0000Z-201031T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
212 AM PDT Sat Oct 31 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...North winds 15 to 20 kt with gusts to 25 kt and short 
  period seas 5 to 8 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. Strongest winds
  expected directly downwind of Cape Mendocino.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
834 
WHUS76 KEKA 311600
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
900 AM PDT Sat Oct 31 2020

PZZ475-311700-
/O.EXP.KEKA.SC.Y.0086.000000T0000Z-201031T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
900 AM PDT Sat Oct 31 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Oct 29, 3:00 PM PDT, 11 hours 8 minutes earlier.

Area forecast discussion, Oct 29, 3:00 PM PDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
300 PM PDT Thu Oct 29 2020

.SYNOPSIS...Dry weather is expected through early next week, with
chilly mornings and warm afternoons. Skies will generally remain
clear except for occasional coastal clouds and patches of fog.

&&

.DISCUSSION...Upper level ridging will dominate through early
next week. Above normal afternoon temperatures are expected in
the interior each day. With low dewpoints, clear skies and light
winds, temperatures will likely fall into the mid 30's in some of
the valleys of Humboldt county again tonight. A frost advisory
has been issued for these colder valleys of Humboldt county. Many
sites in Trinity and northern Mendocino counties have already seen
a season ending freeze. Frost advisories and freeze warnings will
no longer be issued for Trinity and northern Mendocino counties
until Spring.

A transient shortwave disturbance will move across the Pacific NW
on Friday and temporarily flatten the ridge. This shortwave will
likely induce a low level push of higher humidities for coastal
areas and adjacent river valleys as high pressure rebuilds
offshore behind the wave. Satellite imagery was already showing a
southerly wind reversal south of Cape Mendo, with low clouds and
fog propagating northward along the shoreline of Mendocino county
this afternoon. The offshore pressure gradients will likely keep
the shallow moist air and low clouds from pushing into the
adjacent river valleys tonight. The fog and low cloud may push
north of Cape Mendocino later tonight and early Friday morning.
High resolutions model guidance has not been handling this
southerly wind reversal and increase in coastal stratus well.
Even BUFKIT time-height sections for coastal land sites were not
showing a considerable increase in low level humidity and low
clouds tonight and Friday. Just offshore, profiles moisten up
tonight and Friday, suggesting a greater potential for low cloud
cover along the entire coast on Friday. The low level moisture
should push deeper into the coastal river valleys Friday night and
Saturday, providing better RH recoveries except over the highest
ridgetops.

Otherwise, inland areas will remain quite dry through the weekend.
A few upper level stations were still reporting 5 to 10% RH's
today. Even sites with higher RH's, 15-25%, sites were still
reaching red flag with gusts to 20 mph this afternoon. Locally
critical fire weather conditions are expected for the windier
ridges through Friday. Widespread and long duration red flag
conditions are not expected, however. A marine push Friday night
should result in higher RH's this weekend, however the highest
mountain peaks will probably not see any significant RH increase.
The ridge aloft will spring back up quickly this weekend, for
continued above normal daytime temperatures in the interior.
Another transient shortwave will move into the ridge early next
week, around Tuesday, and may provide the northern most portion
of the forecast area with light rain amounts. The ECMWF and ENS
were generally much wetter than the GFS/GEFS and CMCE even into
Wednesday and Thursday. We could see more light rain on both
these day across the northern portion of the area, however
confidence remains low. Southern portions of the forecast area
will most likely remain dry.

&&

.AVIATION...Offshore flow and a dry airmass continue to bring
clear and dry conditions across the area this morning. The
satellite is showing widespread stratus off the Mendocino coast,
but it doesn't appear to be making it onshore. winds appear to
remain northerly near Cape Mendocino. Hires models are showing
stratus developing off the Humboldt and Del Norte coasts tonight,
however confidence is low as to onshore intrusion or into the
coastal airports. Winds will remain light through period and
inland areas are expected to remain clear. /EYS

&&

.MARINE...A weak nearshore flow reversal has developed today, with
light southerlies near the coast and northerlies in the western
outer waters. This reversal is expected to break down tomorrow as a
surface high nears the PNW, moderately strengthening the local
pressure gradient and generating building northerlies late Friday
into Saturday. Northerlies may reach SCY levels in the usual spot
downwind of Cape Mendocino Friday afternoon, however coverage
currently looks pretty marginal. These are expected to hold
overnight before spreading into to the western half of the Northern
outers by Saturday morning. Winds then significantly weaken late
this weekend, with light southerlies expected to develop north of
Trinidad and light northerlies to the south of Fort Bragg. This wind
pattern is expected to persist from early through mid next week.

A subtle, brief spike of short period northerly seas will be
generated Friday and Saturday from local winds, and these should
diminish fairly quickly overnight Saturday. A mid period NNW pulse
around 6 ft should fill in during the day on Saturday as well,
however this is expected to be short-lived, quickly waning overnight
on Saturday as well. A small, long period WNW swell from a storm
currently off the Aleutians is expected to arrive Sunday afternoon.
This may drive a low-end sneaker wave threat for late Sunday
afternoon and Monday. /TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 29, 3:22 AM PDT, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
322 AM PDT Thu Oct 29 2020

CAZ101>103-105-107>109-112>115-301030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
322 AM PDT Thu Oct 29 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-110-111-301030-
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
322 AM PDT Thu Oct 29 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is in effect until 8 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in California, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.